[Hepatic toxicity of propafenone: a case description].Ann Ital Med Int 2002 Oct-Dec; 17(4):261-4AI
A case of acute liver injury associated with the use of the antiarrhythmic drug propafenone in a 62-year-old woman undergoing clinical observation for recurrent atrial fibrillation is reported. Propafenone hydrochloride, a class 1C antiarrhythmic drug widely used in the clinical practice for the treatment of supraventricular and ventricular arrhythmias, rarely (0.1-0.2% of incidence) causes liver injury characterized by a rise in hepatic cell enzymes or cholestatic enzymes or both. Within 2 months of the discontinuation of therapy the liver function tests return to normal, therefore there are no known fatalities secondary to propafenone liver injury including fulminant hepatitis and death. The close temporal relationship between the administration of the drug and the acute onset of signs of liver injury, the marked rise in liver function tests following the increase of the drug dosage and their gradual normalization after its withdrawal strongly suggest that propafenone is involved in the pathogenesis of this syndrome. Although rare, hepatotoxicity due to this widely used antiarrhythmic drug should be borne in mind in the differential diagnosis of sudden hepatocellular or cholestatic syndrome of obscure origin. It seems prudent to obtain baseline liver function before starting therapy with propafenone and then follow up laboratory tests some months later at least in patients with known liver disease.